If you are someone who experiences allergies, you may have been recommended an antihistamine drug such as Allegra (fexofenadine) or Claritin (loratadine). These medications work by blocking the effects of histamine when you come in contact with an allergen such as pollen, dust mites, or pet dander. Histamine can cause allergic symptoms such as sneezing, congestion, and itchy or watery eyes.
Both Allegra and Claritin work as second-generation antihistamines to help relieve symptoms of seasonal allergies and hives. As second-generation antihistamines, they produce less sedation and drowsiness compared to first-generation antihistamines like Benadryl (diphenhydramine) or chlorpheniramine (Chlor-Trimeton).
What are the main differences between Allegra vs. Claritin?
Allegra (What is Allegra?) is the brand name for fexofenadine hydrochloride. It is available in different dosage forms such as an oral tablet, oral capsule, orally disintegrating tablet (ODT), and oral suspension. It is generally recommended to treat those who are 12 years and older. However, the ODT form can be used in those aged 6 years and older and the suspension can be administered to children aged 2 years and older.
Claritin (What is Claritin?) is also known by its generic name loratadine. It is available in an oral tablet, oral capsule, and ODT form to treat those who are 6 years and older. It can also be taken as a chewable tablet or oral solution in children aged 2 years and older. Whereas the dose of Allegra may need to be adjusted in people with renal problems, Claritin may need to be adjusted in people with renal and/or liver problems.
Main differences between Allegra vs. Claritin
|Brand/generic status||Generic version available||Generic version available|
|What is the generic name?||Fexofenadine hydrochloride||Loratadine|
|What form(s) does the drug come in?||Oral tablet
Orally disintegrating tablet
Orally disintegrating tablet
Chewable oral tablet
|What is the standard dosage?||Seasonal allergic rhinitis: 60 mg twice daily or 180 mg once daily
Chronic urticaria (hives): 60 mg twice daily or 180 mg once daily
|Seasonal allergic rhinitis: 10 mg once daily
Chronic urticaria (hives): 10 mg once daily
|How long is the typical treatment?||Daily as needed||Daily as needed|
|Who typically uses the medication?||2 years and older depending on the dosage form taken||2 years and older depending on the dosage form taken|
Want the best price on Claritin?
Sign up for Claritin price alerts and find out when the price changes!
Conditions treated by Allegra and Claritin
Both Allegra and Claritin are used to treat seasonal allergic rhinitis, which is the inflammation of the lining of the nose due to allergens. These drugs can also treat perennial allergic rhinitis, which occurs year-round and is sometimes referred to as hay fever. Both medications can also treat chronic idiopathic urticaria, or hives, which is recurring and lasts for 6 weeks or more.
Allegra can be effective as a pretreatment for hymenoptera immunotherapy, which is a type of desensitization therapy that uses bee or insect venom to decrease the severity of sting reactions.
Claritin can also be used as an add-on treatment with other medications to help control asthma, especially asthma that is triggered by allergies. Claritin can also help treat a type of nonallergic rhinitis called eosinophilic nonallergic rhinitis. Nonallergic rhinitis has the same symptoms of allergic rhinitis except there may not be a known cause for it.
Use the following table to compare the approved medical uses and off-label uses of Allegra and Claritin.
|Seasonal allergic rhinitis||Yes||Yes|
|Perennial allergic rhinitis||Yes||Yes|
|Chronic urticaria (hives)||Yes||Yes|
|Hymenoptera immunotherapy (venom immunotherapy)||Off label||No|
|Eosinophilic nonallergic rhinitis||No||Off-label|
Is Allegra or Claritin more effective?
Allegra and Claritin are both effective at relieving symptoms of allergic rhinitis compared to using no medication at all. However, Claritin has been shown to provide more overall symptom relief compared to Allegra. It has also been shown to provide overall relief faster than Allegra.
According to a randomized, double-blind, clinical trial, Claritin was found to have a 24.5 percent reduction in symptom relief scores compared to a 19 percent reduction with Allegra. The trial compared both drugs in 836 patients randomized to either therapy. Results showed that the active ingredient in Claritin produced a greater level of relief earlier than that of Allegra.
In another randomized study, 688 participants with seasonal allergic rhinitis were given either Claritin, Allegra, or placebo. Results found that Allegra produced better relief of eye symptoms such as itchy, watery eyes compared to Claritin. While both drugs relieved nasal symptoms, Allegra was also found to improve the overall quality of life compared to Claritin.
Some reports say that Allegra has less sedative effects than Claritin and other antihistamines. However, one post-marketing study found that there was no significant difference in the level of sedation between Claritin and Allegra. Both drugs were found to be appropriate for workers with jobs that require some level of alertness for safety, such as flight crew.
Coverage and cost comparison of Allegra vs. Claritin
Allegra and Claritin are not generally covered by insurance. Both drugs are over-the-counter (OTC) medications that can be purchased without a prescription. However, if deemed medically necessary, Medicaid may cover generic OTC drugs depending on your state’s program.
Allegra can be purchased for an average cost of $20 for a 30 tablet package. With a SingleCare Allegra coupon, you can purchase a 30 tablet package at a lower price of $10.49.
Claritin has an average retail cost of $12.99 per 10 tablet packages. With a SingleCare Claritin coupon, you may only have to pay $3.99 for the same supply of Claritin.
|Typically covered by insurance?||No||No|
|Typically covered by Medicare?||No||No|
|Standard dosage||60, 180 mg tablets||10 mg tablets|
|Typical Medicare copay||$20||$18|
Common Side effects of Allegra vs. Claritin
Allegra and Claritin share some mild side effects such as headache, drowsiness, and fatigue. These side effects are common with other second-generation antihistamines like Zyrtec (cetirizine). However, Allegra may produce less drowsiness than Claritin and other antihistamines.
Other common side effects of Allegra include dizziness, nausea, stomach ache, and back pain. Claritin may also cause dry mouth.
Serious side effects are rare with Allegra and Claritin. However, allergic reactions to any of the ingredients in either drug are possible. Those with allergies to either drug may experience rash, swelling, or trouble breathing. Seek medical attention immediately if this occurs.
Drug interactions of Allegra vs. Claritin
Allegra and Claritin can interact with certain antibiotics and antifungal drugs. Both medications can interact with erythromycin and ketoconazole. When taken together, this interaction can cause increased levels of Allegra or Claritin in the body, which may increase the risk of side effects.
Allegra and Claritin can also interact with some antacids. Taking Allegra with antacids containing aluminum or magnesium, such as Maalox, can cause decreased levels of Allegra in the body. Taking Claritin with cimetidine can cause increased levels of Claritin in the body and may increase the risk of side effects.
|Antacids containing aluminum or magnesium||Yes||No|
Warnings of Allegra vs. Claritin
Allegra is in pregnancy category C. No adequate trials have been performed in pregnant women. Allegra should only be used if the benefits outweigh the possible risks.
Claritin is in pregnancy category B. No adequate trials have been performed in pregnant women. However, there does not appear to be a risk in animal fetus studies. It should only be taken if benefits outweigh the possible risks.
Allegra should be used with caution in those with kidney problems. Because Claritin is heavily processed in the liver, it should be used with caution in those with liver problems. Claritin’s dose may need to be adjusted as well in those with kidney problems.
Both Allegra and Claritin may interact with grapefruit juice. Drinking grapefruit juice with these medications can alter how these drugs are processed in the body.
Frequently asked questions about Allegra vs. Claritin
What is Allegra?
Allegra is a second-generation antihistamine that is FDA approved for seasonal allergic rhinitis and chronic urticaria (hives). It is usually taken as a 60 mg tablet twice daily or 180 mg tablet once daily.
What is Claritin?
Claritin is a commonly used antihistamine that treats allergic rhinitis and skin hives. It is usually taken as a 10 mg tablet once daily.
Are Allegra and Claritin the same?
No, Allegra and Claritin are not the same. They are in the same class of drugs called antihistamines but they contain different active ingredients. Allegra contains fexofenadine hydrochloride and Claritin contains loratadine.
Is Allegra or Claritin better?
Allegra and Claritin are effective when compared to placebo. However, Claritin has been shown to provide greater relief compared to Allegra and may also be useful for people with allergic asthma. Allegra may be preferred for treating itchy eye symptoms and can be used daily as needed.
Can you take Claritin and Allegra together?
Claritin and Allegra should not be taken together. Because they work in similar ways, it’s not recommended to combine antihistamines. Taking both drugs at the same time may increase the risk of adverse effects.
Is Claritin or Allegra better for post nasal drip?
Both Claritin and Allegra can treat postnasal drip and other symptoms related to allergic rhinitis. Compared to first-generation antihistamines, these drugs are both effective. However, intranasal medications like an antihistamine or corticosteroid nasal spray may offer better relief for this symptom.
Does Allegra raise blood pressure?
Antihistamines like Allegra don’t typically affect blood pressure. However, products like Allegra-D or Claritin-D may affect blood pressure. These products contain pseudoephedrine or phenylephrine which can raise blood pressure. Consult a doctor if you have high blood pressure and allergic rhinitis.